Texas, 2009Flash Flooding in Texas, June 19, 2009
June 19, 2009 · NWS EWX · 3 events in 1 county or zone
A band of showers and thunderstorms developed across western and central Val Verde county extending well south into Mexico late in the evening and intensified during the overnight hours. These storms were the result of deep moist southerly flow across Mexico into the Edwards Plateau.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of showers and thunderstorms developed across western and central Val Verde county extending well south into Mexico late in the evening and intensified during the overnight hours. These storms were the result of deep moist southerly flow across Mexico into the Edwards Plateau. It was enhanced by a tropical depression entering the Gulf of California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 18, 10:46 PM CST, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 18, 10:46 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1146 PM CDT THU JUN 18 2009
.DISCUSSION...SEE AVIATION SECTION FOR THE 06Z TAF SITE
DISCUSSION.
&&
.AVIATION...DEEP SOUTH TO SOUTHEAST UPSLOPE FLOW ALONG THE MEXICAN
PLATEAU LATE THIS EVENING PRODUCING CLUSTERS OF THUNDERSTORMS
ALONG THE PLATEAU DEVELOPING NORTHWARD INTO VAL VERDE COUNTY.
THESE STORMS MAY HELP DEVELOP ADDITIONAL SHOWERS VCNTY KDRT TAF
SITE LATER TONIGHT. I-35 CORRIDOR TERMINALS MVFR STRATUS CIGS
LIFTING TO VFR AGAIN AFTER 15Z. SOUTH TO SOUTHEAST WINDS 10 TO 15
KTS WITH OCCASIONAL GUSTS TO 25 KTS. KDRT TERMINAL VFR CIGS
TONIGHT WITH SCATTERED SHOWERS VCNTY OF KDRT BECOMING AFTER 10Z
MVFR STRATUS CIGS DEVELOPING WITH SCATTERED SHOWERS LIFTING TO VFR
AFTER 17Z. SOUTHEAST WINDS GENERALLY 15 TO 25 KTS.
&&
.PREV DISCUSSION... /ISSUED 1108 PM CDT THU JUN 18 2009/
UPDATE...
INCREASED POPS ACROSS VAL VERDE COUNTY FOR TONIGHT BASED ON RADAR
TRENDS.
PREV DISCUSSION... /ISSUED 917 PM CDT THU JUN 18 2009/
UPDATE...
MONSOONAL MOISTURE CONTINUES TO TRAIN NORTHWARD FROM WEST TEXAS TO
THE TEXAS PANHANDLE. THE TROPICAL DEPRESSION LOCATED SOUTH-SOUTHWEST
OF MAZATLAND MEXICO WILL OVER TIME BECOME ENTRAINED WITHIN THIS
MONSOONAL MOISTURE PLUME. AT TIMES THE UPPER LEVEL RIDGE WILL
SHIFT EASTWARD ENOUGH TO ALLOW SHOWERS AND THUNDERSTORMS TO WORK
THEIR WAY EASTWARD...IMPACTING OUR COUNTIES ALONG THE RIO GRANDE.
THE VAD WIND PROFILES AT KDFX AND KEWX DEPICT DEEP SOUTH TO
SOUTHEAST FLOW ACROSS SOUTH CENTRAL TEXAS. THUS ISOLATED SHOWERS
ARE EXPECTED TO DEVELOP BENEATH THE NOCTURNAL INVERSION OVERNIGHT
AND PERSIST THRU MID-DAY FRIDAY.
PREV DISCUSSION... /ISSUED 703 PM CDT THU JUN 18 2009/
DISCUSSION...SEE AVIATION SECTION FOR THE 00Z TAF DISCUSSION.
AVIATION...HIGH PRESSURE ALOFT WILL PROMOTE VFR CONDITIONS THIS
EVENING. I-35 TAF SITES VFR CONDITIONS EXPECTED THIS EVENING WITH
MVFR STRATUS CIGS DEVELOPING AFTER 05Z..LIFTING TO VFR AGAIN AFTER
15Z. SOUTH TO SOUTHEAST WINDS 10 TO 15 KTS WITH OCCASIONAL GUSTS
TO 25 KTS. KDRT TERMINAL VFR CONDITIONS TONIGHT BECOMING AFTER
10Z MVFR CIGS DEVELOPING WITH SCATTERED SHOWERS LIFTING TO VFR AFTER
17Z. SOUTHEAST WINDS GENERALLY 15 TO 25 KTS.
PREV DISCUSSION... /ISSUED 339 PM CDT THU JUN 18 2009/
DISCUSSION...
THE ISOLATED SHOWERS HAVE PERSISTED THIS AFTERNOON AND A FEW
SPRINKLES WERE STILL MOVING NORTHWARD ACROSS THE AREA AND WILL
DISSIPATE OVER THE NEXT COUPLE HOURS WITH THE LOSS OF HEATING.
HOWEVER THE FAR WESTERN CWA WILL SEE INCREASING CHANCES OF
THUNDERSTORMS LATER THIS EVENING INTO FRIDAY & SATURDAY. A BRIEF
MONSOONAL FLOW WAS DEVELOPING OVER WEST TX AS THE UPPER RIDGE
SLIDES EASTWARD AND A LOW/TROUGH OVER BAJA SLOWLY LIFTS
NORTHEASTWARD TOWARD THE SRN ROCKIES OVER THE WEEKEND. SCATTERED
TO NUMEROUS STORMS IN WEST TEXAS/MEXICO WILL SKIRT OUR WESTERN CWA
AS THE TROUGH LIFTS OUT. HAVE INCLUDED SLIGHT TO LOW CHANCE POPS
GENERALLY EAST OF ROCKSPRINGS TO EAGLE PASS LINE...ALTHOUGH THE
BETTER CHANCE POPS WILL BE CONFINED TO THE WESTERN SECTIONS OF VAL
VERDE COUNTY. THE REMAINDER OF THE FORECAST AREA WILL AGAIN SEE
ISOLATED STREAMER SHOWERS IN THE MORNING/EARLY AFTERNOON BUT
COVERAGE WILL BE 10 PERCENT OR LESS AT BEST WITH ONLY SPOTTY
MEASURABLE RAINFALL. IN ADDITION MODERATING AFTERNOON MAX
TEMPERATURES THIS WEEKEND BUT CONTINUING ABOVE SEASONAL NORMS.
BY SUNDAY THE MONSOONAL FLOW OVER WEST TX COMES TO END AS THE RIDGE
BUILDS BACK IN WESTWARD AND PARKS OVER TX THRU THE MIDDLE OF NEXT
WEEK. HAVE REMOVED ALL MENTION OF POPS BY SUNDAY AND RETURN MAX
TEMPS TO UPPER 90S TO NEAR 100 DEGREES MOST AREAS AS WELL. LONG RANGE
MODELS CONTINUE TO INDICATE THE UPPER RIDGE SHIFTING NORTH/NORTHWEST
BY LATE NEXT WEEK/WEEKEND WHICH WOULD RESULT IN A MORE EASTERLY/NELY
FLOW ALOFT...BUT NOT ENOUGH CONFIDENCE TO MENTION ANY RAIN CHANCES
AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 77 94 76 94 75 / 10 10 10 10 -
AUSTIN BERGSTROM INTL AIRPORT 76 95 76 95 75 / 10 10 10 10 -
NEW BRAUNFELS MUNI AIRPORT 76 96 75 95 74 / 10 10 10 10 -
BURNET MUNI AIRPORT 75 92 75 92 73 / 10 10 10 10 -
DEL RIO INTL AIRPORT 78 93 77 92 76 / 30 20 30 20 10
GEORGETOWN MUNI AIRPORT 76 93 75 93 74 / 10 10 10 10 -
HONDO MUNI AIRPORT 77 94 75 96 75 / 10 10 10 10 -
SAN MARCOS MUNI AIRPORT 76 95 75 94 75 / 10 10 10 10 -
LA GRANGE - FAYETTE REGIONAL 77 95 74 94 73 / 10 10 10 10 10
SAN ANTONIO INTL AIRPORT 76 94 76 93 75 / 10 10 10 10 -
STINSON MUNI AIRPORT 77 95 76 94 75 / 10 10 10 10 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
13/02
Hazardous weather outlook, Jun 19, 1:37 AM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 AM CDT FRI JUN 19 2009
TXZ171>173-184>194-202>209-217>225-228-191200-
LLANO-BURNET-WILLIAMSON-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-
KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-MEDINA-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
237 AM CDT FRI JUN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT AND FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ183-191200-
VAL VERDE-
237 AM CDT FRI JUN 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT AND FRIDAY...
VERY HEAVY RAINS CAN BE EXPECTED ACROSS VAL VERDE COUNTY. RAINFALL
AMOUNTS OF 3 TO 8 INCHES CAN BE EXPECTED. FLASH FLOODING CAN BE
EXPECTED. RIVER FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flash Flood, Val Verde
- When
- June 19, 3:30 AM CST to 4:00 AM CST
- Where
- Val Verde County, 4.53 mi SW of Pandale to 3.19 mi NNE of Langtry
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.126, -101.593
There were 15 campers rescued from rising water in the Pecos River Gorge.
Flash Flood, Val Verde
- When
- June 19, 8:00 AM CST to 9:00 AM CST
- Where
- Val Verde County, 2.05 mi NNW of (Drt)del Rio Intl Ar to 2.06 mi NNW of (Drt)del Rio Intl Ar
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 29.399, -100.928
Streets were flooded near Lions Memorial Park.
Flash Flood, Val Verde
- When
- June 19, 9:00 AM CST to 10:00 AM CST
- Where
- Val Verde County, 3.8 mi NE of Langtry to 14.41 mi WSW of Langtry
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 29.858, -101.525
Creeks and streams were flooded near the Pecos River.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Michigan, June 19 to 20, 2009$38 million · EF2 · 13 events
- Excessive Heat in Alabama, June 19 to 23, 200924 injured · 2 events
- Tornado and Flash Flooding in Wisconsin, June 19, 2009$26 million · EF0 · 11 events
- Excessive Heat in Illinois, June 19, 20091 death · 1 event
- Tornado and Flash Flooding in Illinois, June 19, 2009$256,000 · EF1 · 63 events
- Tornadoes and Flash Flooding in Illinois, June 19 to 20, 2009$1.4 million · EF0 · 50 events
- Hail and Damaging Winds in Iowa, June 19, 2009$1.8 million · 1 in hail · 32 events
- Flash Flooding and Flooding in Illinois, June 19 to 20, 2009$550,000 · 1.75 in hail · 36 events
- Flash Flooding and Damaging Winds in Iowa, June 19, 2009$380,000 · 74 kt wind · 27 events
- Hail and Damaging Winds in Iowa, June 19, 2009$373,000 · 82 kt wind · 18 events
- Flood in Iowa, June 19 to 26, 2009$500,000 · 1 event
- Flash Flooding and Damaging Winds in Illinois, June 19, 2009$225,000 · 70 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171376, 171893, 172702.